• Jeff Taylor-Jackson

    Member
    May 2, 2023 at 9:41 am

    Hi Stella,

    I was diagnosed April 2021. I have been on Ofev since March 2022.

    I have to say that all the side effects of Ofev scared me silly, but of course the Pharma’s have to put any potential side effects on to safeguard themself from litigation.

    I have spoken to many people who have been on it and they do suffer some side effects.

    I have been super lucky and have not had any, the odd stomach cramp but thats about it.

    I am not aware that Ofev causes depression, I stand to be corrected about that.

    I am so sorry to hear you are suffering depression, it must be awful for you. I had it many years ago, so I do really sympathise.

    I am not a clinician, so I cannot offer any advice from a medical perspective, only that I would be talking to your consultant as soon as you can about your symptoms. They would be best placed to help you, that could be a change from Ofev to one of the other anti-fibrotics, or perhaps something to help with your depression.

    I hope in some small way that helps.

    Kind regards

    Jeff in England.

  • bruce-f

    Member
    May 2, 2023 at 5:33 pm

    Hi Stella—I am not a physician or a psychologist, but if I can share an insight or two:

    – if you are already suffering from or prone to depression, I can only imagine what the diagnosis of IPF or other illness which requires treatment with OFEV would exacerbate the depression.  Everyone lives with the abstract prospect of death, but the IPF diagnosis is a morbidity check that means business.  When I heard I had the same progressive, incurable, and fatal illness, my life took a turn and for the first time in my life I had to have that conversation with myself.

    – The nausea, loss of appetite, and fatigue I experience with OFEV is daily, and I have found it to be quite isolating.  I need more rest, which means time alone; I cannot eat anything except smoothies during the day, which means less energy to be out and about with other people.  And the gastric effects of OFEV can mean a lot of time in the bathroom, which adds to the solitude.

    All of these factors have led me to withdraw from the world quite a bit.  What COVID began, OFEV seems to continue.

    As it happens, just today the surgeon general pointed to loneliness as a major health risk for older people. (See “Surgeon General Decalres Loneliness an Epidemic in America.”). I am reviewing his recommendations to see if there are any ideas that will make sense for me.

    One of the liberating things about my diagnosis is that I am discussing my wellbeing more frankly and thoroughly with my medical people than I ever imagined.  I hope you will talk about your depression and ask your caregivers about it—your pulmonologist, your internist, and everyone in between.  There are also regional IPF support groups, and one may exist in your area.

    Good luck!  You are not alone, by any means.  I hope your adjustment to OFEV settles down; I have been taking it for a year and I have to adjust every so often to keep feeling well enough to keep functioning normally.  It is not an easy medicine, so go easy on yourselves.

    Best, JBF

    • christine-mccann

      Member
      May 10, 2023 at 5:57 am

      I declined the use of OFEV because of the heart risk as heart trouble runs in my family, I take Esbriet and after finding a way to combat the stomach issues which are prevalent with both meds.OFEV and Esbriet, I am doing pretty well going on 5 years. Depression is an issue but I don’t believe it is the medication that is causing it, pretty hard not to be depressed when your whole life takes a turn like this. Try to stay focused to keep the anxiety in check and realize that things have changed and you are slower than you used to be and you will find some enjoyment even with the reality of your situation, we may have come over on different ships but we are all in the same boat now, you are not alone.

  • Stella Wood

    Member
    May 2, 2023 at 9:09 pm

    Thank you both for your replies.   Maybe less interaction with pple may have something to do with it.

  • dom2020

    Member
    May 3, 2023 at 8:58 am

    I’m have IPF and taking Ofev. Started Fall of 2022, and found myself alone except for my mate. So I took up a hobby/craft of leather working. It keeps my hands busy, helps me organized craft area and has room for creativity.
    Maybe a hands-on hobby could be of help to fight off depression.
    Stay well and take care.

  • Stella Wood

    Member
    May 3, 2023 at 5:11 pm

    Hi Dom2020

    Actually I’m a quilter.  But for the last few weeks all I’ve been able to do is look at my machine as I walk by.

    I did go see a friend of mine today to get my MOJO back.  I’m hoping that will help.

    Thank you for your reply.

    Stay well

     

  • mike-greenwald

    Member
    May 5, 2023 at 9:09 am

    I was diagnosed with ILD / IPF over two years ago (probably closer to 3) I have been on OFEV for as long. Initially I lost my appetite and with it , and I lost about 20 lbs. I had started with the 150 mg dose and was lowered to the 100 mg dose to try to mitigate the weight loss, It worked, I am maintaining now. Since being diagnosed with IPF (also I carry a diagnosis of COPD / Emphysema now as well) I have had my ups and downs. Initially I was down, even went onto Zoloft for about 4 months until I really got to the bottom of what was bothering me, at which time I got off it. OK, so now you figure you have an expiration date and it’s probably a lot sooner than you ever expected. I had believed that I was going to live to be 100, I am 75 now (not all so bad to begin with) … and I’ve had to revise my expectations. In dealing with all of this (and more actually) I find the key is to stay positive. In all ways. And stay active as much as I can. I started doing volunteer work where I had a lot of contact with a lot of (different types of) people … but I also enjoy ‘me’ time and just tinkering around the house and in the garage. Basically I do things that make me happy and that make me feel productive !!!

    I’m not a doctor and I have never worked in any capacity which even touched on medicine, however I can’t help but wonder, is it the OFEV that is making you depressed, or could it be that going on OFEV was tipping point for you, which got you thinking about the changes you would be or are already going through because of your medical condition.

    Whatever, I wish you the best of success in dealing with your depression and encourage you to spend some time talking to a therapist who can provide you with qualified medical expertise and ideas for dealing with it.

  • Paul D Boccocelli

    Member
    May 13, 2023 at 6:39 pm

    Well, you’ve been diagnosed with a terminal disease, you’re taking medications that have undesirable side effects, short of a successful lung transplant you know about how long you may live. That is a good reason to be depressed. I talked to my doctor about it and he suggested trying an antidepressant. I’m taking Mirtazapine 15mg at bedtime. He told me it would take about 2 to 4 weeks before I felt the full effect. I feel much better now, nothing has changed regarding my diagnosis or condition, but I don’t dwell on it like I used to.

  • Charlene Marshall

    Member
    May 14, 2023 at 8:41 am

    Thank you all for sharing your insights in response to @Stella ‘s question about depression. Unfortunately, I think this is a very common “side effect” of IPF, especially with the way many doctors diagnose us and inform us of prognosis’ that are outdated (ie. 3-5 years to live). I’m glad conversations are happening across patient platforms on how to handle the depression and anxiety that accompany this disease. Thanks again for sharing!
    Charlene.

Log in to reply.